[Skip to Content]
[Skip to Content Landing]
Other Articles
May 26, 1951

SUICIDE FOLLOWING CORTISONE TREATMENT

Author Affiliations

Milwaukee; New London, Wis.

From Columbia Hospital and the Marquette University School of Medicine, Milwaukee.

JAMA. 1951;146(4):337-338. doi:10.1001/jama.1951.63670040004007b

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

The mental and psychic effects of cortisone and pituitary adrenocorticotropic hormone (ACTH) have been observed almost from the initial use of these two drugs in man. A state of euphoria is very commonly observed during the course of the drug administration. More serious abnormal behavior has been observed, however, and as a result it has been suggested that the drugs be used cautiously or not at all for patients who have had previous mental difficulties. The literature on these drugs states that latent mental abnormalities may flare up with the use of these drugs.

The following case is reported because suicide occurred during the use of cortisone by a patient who had experienced no previous mental difficulties. On the contrary, she was greatly pleased with her progress, and she obtained a satisfactory remission of her rheumatoid arthritis.

REPORT OF CASE  Mrs. L. H., a housewife aged 53, complained of arthritis

First Page Preview View Large
First page PDF preview
First page PDF preview
×